PEYRONIES DISEASE AND FINASTERIDE Is There a Link?
This is a rather difficult topic upon which to report. Readers of this site have varied educational backgrounds and knowledge of our disease. Some men submit detailed, well written emails adding much to the discussion. Unfortunately, the majority of men submit one or two sentence inquiries limited pretty much to "how can you help me" or "my life is ruined and I am depressed." I will attempt to discuss our disease and satisfy the requirements of both categories of readers.
My approach in discussing a possible link will be as follows. I will review some of the legal action taken concerning this topic. Then, I will discuss the work of one reporter who has written extensively on this topic. From what I can gather, I think, but I am not sure, that he has taken Propecia and developed Peyronies.
Subsequently, I will reprint some pages from previous editions of this site so new readers will have a better understanding of the physiology of Peyronies. Finally, I will review a number of medical journal articles on the sexual side effects of finasteride with an emphasis on proof linking this drug with our disease. After each article, I will provide my comments and a letter grade as to what I believe how effectively these reports link the use of finasteride and the subsequent onset of Peyronies Disease.
Prior to getting in this topic, I have to note there are really two separate, but related issues. Does the taking of finasteride increase the incidence of Peyronies. Secondly, if there is a link do these side effects continue even after the drug is discontinued?
Many men has alleged that taking Propecia has caused their Peyronies. A Google search of Propecia + Peyronies results in almost 98,000 hits. Of course, many of this hits are ads and others nonsense, but many are men who sincerely believe there is a link between the drug and their curved penis. This being America, these allegations has resulted in attorneys filing lawsuits against Merck for alleged adverse sexual events including Peyronies. I could go on for page after page of law firms suing for Propecia Peyronies links, but I will just discuss a few.
The SenatorsFirm is advertising for men who developed Peyronies after taking Propecia. They refer to an article in the Journal of Sexual Medicine that reported that sexual side effects persisted after men stopped taking the drug. I will discuss this very article later on this site.
The Propecia LawSuit Center refers to 53 year old man who started to take Propecia for male patter baldness. He had no history of sexual dysfunction, but developed problems when he started to take the drug. Central to the plaintiff's allegation is the presence of Peyronies. The law firm alleges that the link between Propecia and Peyronies is DHT. According to the law firm, this substance accounts for the high number of complaints emerging from men across the United States.
Another law firm states that a study in China found that Propecia cause penile shrinkage in rats. Subsequently, they mention that Peyronies has recently been added as a side effect of the drug.
I could go on and on, but you get the point. Attorneys are trolling for clients who have taken Propecia and experienced adverse reactions. Peyronies has recently been added one of these adverse reactions.
ONE JOURNALIST'S CRUSADE
Launched in 2008, Examiner.com is a entertainment, news and lifestyle network that serves more than 20 million monthly readers across the United States and around the world. Examiner.com is fully powered by Examiners, thousands of writers who are self-motivated, independent contributors. Each Examiner is able to express through words and photos a deep expertise on a topic. Their knowledge is enhanced by a viewpoint unique to their experiences and oftentimes, their location.
One such reporter for the Examiner is John Peige. He is an award-winning former freelance columnist for The Baltimore Sun and has been writing features about things Baltimore for more than 30 years. Along the way, he developed a keen interest in the law.
John is also a man with a balding issue and has decided to take up the issue of adverse reactions to Propecia (finasteride). He has written in some depth about Peyronies Disease and its possible to link to finasteride. He has written many articles all with a strong bent (no pun intended) emphasis on news of adverse side effects of the drug. His articles often mention the Post-Finasteride Syndrome Foundation. This organization has a very impressive website and its members are respected members of the medical community. If you are interested in this issue, I strongly suggest that you visit their web page.